Mississippi, 2009

Flash Flood and Damaging Wind in Mississippi, September 15, 2009

September 15, 2009 · NWS JAN · 4 events in 2 counties and zones

The combination of an area of low pressure coming from the plains and rich gulf moisture produced some isolated severe weather during the afternoon of the 15th in Leflore County. The afternoon storms also produced some locally heavy rains in Leflore County, where some flooding was observed around Itta Bena and Schlater.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$210,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

The combination of an area of low pressure coming from the plains and rich gulf moisture produced some isolated severe weather during the afternoon of the 15th in Leflore County. The afternoon storms also produced some locally heavy rains in Leflore County, where some flooding was observed around Itta Bena and Schlater.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 15, 2:45 PM CST, 33 minutes earlier.

Area forecast discussion, Sep 15, 2:45 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
345 PM CDT TUE SEP 15 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...THE SCATTERED TO
NUMEROUS SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE AREA THIS
AFTERNOON WILL CONTINUE INTO THE EVENING BEFORE BECOMING MORE
ISOLATED. DESPITE THE PRESENCE OF THE LEFT EXIT REGION OF 60KT UPPER
JET STREAK MOVING ACROSS SOUTHERN MISSISSIPPI AND THE BREAKS IN
CLOUD COVER...STRONG THUNDERSTORM DEVELOPMENT HAS BEEN MORE LIMITED
THAN EXPECTED THIS AFTERNOON. STILL...WL CARRY MENTION OF STRONG
WORDING IN THE HWO IN THE SOUTH THROUGH THIS EVENING. THUNDERSTORMS
WITH HEAVY RAINFALL RATES HAVE TRAINED OVER OUR FLASH FLOOD WATCH
AREA IN THE NORTHWEST AT TIMES TODAY...BUT HAVE NOT CONTRIBUTED TO
ANY ADDITIONAL FLASH FLOODING SINCE MORNING. RADAR AND SATELLITE
IMAGERY SHOWS THE CYCLONIC SWIRL AROUND THE NEARLY STACKED LOW THAT
WAS OVER THE NORTHEAST LOUISIANA AND SOUTHEAST ARKANSAS STATE LINE.
MODELS ARE IN FAIR AGREEMENT THAT THIS LOW PRESSURE SYSTEM WILL
REMAIN NEARLY STATIONARY THIS EVENING BEFORE SHIFTING BACK TO THE
WEST WEDNESDAY AND OVER THE ARKLATEX BY WEDNESDAY EVENING. THIS LOW
IS EXPECTED TO THEN MOVE BACK TO THE EAST THURSDAY AND WEAKEN
SIGNIFICANTLY OVER OUR AREA FRIDAY. ALTHOUGH CURRENT WATER VAPOR
IMAGERY SHOWS MID LEVEL DRYING OVER OUR SOUTH...WITH THE LOW
REMAINING CLOSE AND TO OUR WEST...RESULTING LOW LEVEL SOUTHERLY FLOW
AND MID TO UPPER LEVEL SW FLOW WILL MAINTAIN A RATHER MOIST AIRMASS
OVER OUR REGION AND SUPPORT CONTINUED CHANCES FOR RAIN THROUGH THE
SHORT TERM. THE 12Z JAN SOUNDING THIS MORNING HAD A PW OF 2.26IN AND
PWS AROUND TWO INCHES ARE EXPECTED TO CONTINUE THROUGH THURSDAY FOR
OUR NW HALF. MODELS ARE IN AGREEMENT THAT THE FOCUS FOR HEAVIEST
RAINFALL WILL BE OVER OUR NORTHWEST AND WL MAINTAIN THE FLASH FLOOD
WATCH THROUGH WEDNESDAY FOR THE DELTA REGION. THE CLOUDS AND RAIN
WILL MAINTAIN ABOVE NORMAL TEMPERATURES AT NIGHT WITH NEAR NORMAL TO
SLIGHTLY BELOW NORMAL AFTERNOON HIGHS WEDNESDAY AND THURSDAY. WITH
AFTERNOON TEMPERATURES ONLY IN THE LOWER 80S WEDNESDAY...INSTABILITY
MAY REMAIN LIMITED BUT GFS/NAM ARE SHOWING HIGHER MLCAPES THAN TODAY
AND WL MENTION STRONG POTENTIAL AGAIN IN THE HWO FOR WEDNESDAY
AFTERNOON. /22/

.LONG TERM...FRIDAY THROUGH NEXT TUESDAY...THE FORECAST AREA WILL
CONTINUE TO REMAIN UNDER THE INFLUENCE OF THE UPPER LOW THROUGH THE
END OF THE WORK WEEK...WHILE THE SURFACE LOW ASSOCIATED WITH IT
CONTINUES TO TAKE ITS TIME IN VACATING THE REGION. THISLL EQUATE
TO CONTINUED WARM HUMID CONDITIONS DURING THIS TIME WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS...PARTICULARLY DURING THE AFTERNOON HOURS.

AS WE MOVE INTO THE WEEKEND...THIS PESKY UPPER LOW...AND SURFACE
LOW...FINALLY LOOK TO BEGIN LIFTING NORTH NORTHEAST OUT OF THE
FORECAST AREA WHILE LEAVING A PIECE OF UPPER LEVEL ENERGY OVER THE
SOUTHERN PLAINS.  THE UPPER RIDGE TO THE EAST TRIES TO BUILD WEST
INTO THE REGION DURING THIS TIME...BUT IT APPEARS ITLL BE WITH
LITTLE TO NO AVAIL AS THE BEFORE MENTIONED PIECE OF ENERGY OVER THE
SOUTHERN PLAINS STARTS TO LIFT NORTHEAST INTO THE MID MISSISSIPPI
RIVER VALLEY ON SUNDAY IN RESPONSE TO YET ANOTHER UPPER LEVEL TROUGH
DIGGING SOUTHEAST ACROSS THE NATIONS MID-SECTION.  HUMID CONDITIONS
WILL PERSIST OVER THE ARKLAMISS REGION DURING THIS TIME...WHILE RAIN
CHANCES TAPER OFF A BIT...BUT AGAIN REMAIN CONFINED TO THE AFTERNOON
HOURS.

THIS NEXT UPPER LEVEL TROUGH WILL SWING EAST INTO AND THROUGH THE
FORECAST AREA MONDAY INTO TUESDAY.  THIS WILL FORCE A COLD FRONT
TOWARD AND EVENTUALLY THROUGH THE FORECAST AREA DURING THIS
TIME...AGAIN KEEPING RAIN CHANCES IN THE FORECAST. /19/

&&

.AVIATION...CONDITIONS ARE GENERALLY VFR THIS AFTERNOON OUTSIDE OF
CONVECTION. SCATTERED CONVECTION WILL CONTINUE TO ROTATE AROUND LOW
TO OUR WEST...WITH TEMPO MVFR/IFR CONDITIONS IN SHRA/TSRA AT ALL
SITES. TONIGHT WILL SEE CONDITIONS GRADUALLY DETERIORATE WITH
MVFR/IFR CIGS BECOMING WIDESPREAD...ALONG WITH PERIODIC MVFR/IFR
VSBYS IN BR AS WELL AS SCATTERED CONVECTION. /AEG/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       72  83  69  84 /  57  66  54  65
MERIDIAN      70  83  69  85 /  56  65  42  66
VICKSBURG     71  83  69  84 /  59  66  57  68
HATTIESBURG   72  84  71  85 /  33  69  36  75
NATCHEZ       72  83  70  84 /  35  66  39  74
GREENVILLE    70  82  69  83 /  83  81  63  67
GREENWOOD     71  82  69  84 /  74  80  60  66

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR MSZ018-019-025-
     026-034-035-040-041.

LA...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR LAZ007>009-015-
     016-023.

AR...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ARZ074-075.

&&

SHORT TERM: 22
LONG TERM: 19
AVIATION: SW/AEG
Hazardous weather outlook, Sep 15, 1:30 PM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT TUE SEP 15 2009

LAZ024>026-MSZ029>033-037>039-043>066-072>074-161930-
CATAHOULA-TENSAS-CONCORDIA-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-
ATTALA-WINSTON-NOXUBEE-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-
HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-
SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
230 PM CDT TUE SEP 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI AND EAST
CENTRAL LOUISIANA.

.DAY ONE...TONIGHT AND WEDNESDAY

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THIS
EVENING AND AGAIN WEDNESDAY AFTERNOON AS A LOW PRESSURE SYSTEM
APPROACHES SLOWLY FROM THE WEST. VERY HEAVY RAINFALL OF ONE TO TWO
INCHES AND GUSTY WINDS UP TO 40 MPH WILL BE THE PRIMARY RISK IN
STRONGER STORMS...AND HAIL TO THE SIZE OF DIMES WILL ALSO BE POSSIBLE.
LOCALIZED FLOODING OF ROADWAYS AND LOW LYING AREAS IS ALSO POSSIBLE
THROUGH TONIGHT WHERE STORMS PERSIST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

ABOVE NORMAL RAINFALL CHANCES WILL CONTINUE WEDNESDAY THROUGH AT
LEAST THURSDAY...BUT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER
IS LOW AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>028-034>036-
040>042-161930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-
MONTGOMERY-WASHINGTON-HUMPHREYS-HOLMES-ISSAQUENA-SHARKEY-YAZOO-
230 PM CDT TUE SEP 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA...EXTREME
SOUTHEAST ARKANSAS AND WEST CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE
AREA THROUGH WEDNESDAY...WITH FLASH FLOODING THE PRIMARY CONCERN. A
SLOW MOVING SURFACE AND UPPER LEVEL LOW WILL CREEP TOWARD THE LOWER
MISSISSIPPI VALLEY FROM EAST TEXAS BRINGING SEVERAL ROUNDS OF HEAVY
RAINFALL. TORRENTIAL DOWNPOURS OF 2 TO 4 INCHES WILL BE POSSIBLE
WITH SOME OF THE THUNDERSTORMS. GUSTY WINDS TO 40 MPH COULD
ACCOMPANY THE STORMS...PARTICULARLY EAST OF INTERSTATE 55. FLOODING
OF LOW LYING AND POOR DRAINAGE AREAS WILL PROBABLY OCCUR AND
RESIDENTS SHOULD BE READY TO MOVE TO HIGHER GROUND IF WARNINGS ARE
ISSUED OR FLOODING IS OBSERVED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

ABOVE NORMAL RAINFALL CHANCES WILL CONTINUE WEDNESDAY THROUGH AT
LEAST THURSDAY. FLASH FLOOD WATCHES MAY HAVE TO BE EXTENDED FOR PARTS
OF THE AREA AS THE RAINS OCCUR. OTHERWISE...THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW FOR THE WEEKEND INTO MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

COHEN/22

In the hours before

Special weather statement, Sep 15, 12:35 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
135 PM CDT TUE SEP 15 2009

MSZ057-058-151925-
CLARKE MS-JASPER MS-
135 PM CDT TUE SEP 15 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 5 MILES SOUTH OF STAFFORD SPRINGS AT 135 PM CDT...MOVING
NORTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHEASTERN JASPER AND CLARKE COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

COHEN
Special weather statement, Sep 15, 1:00 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CDT TUE SEP 15 2009

MSZ018-019-151945-
BOLIVAR MS-SUNFLOWER MS-
200 PM CDT TUE SEP 15 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN AND WIND
GUSTS TO 40 MPH WAS LOCATED JUST WEST OF RULEVILLE AT 159 PM
CDT...MOVING NORTH AT 20 MPH.

GIVEN RECENT HEAVY RAINFALL...THESE DOWNPOURS WILL LIKELY CAUSE
PONDING OF WATER IN LOW LYING AREAS. SHOULD THE STORMS START TO
PERSIST OVER THE AREA...A FLASH FLOOD WARNING MAY BE NEEDED.

PEOPLE IN NORTHERN SUNFLOWER COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

AEG
Special weather statement, Sep 15, 1:43 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
243 PM CDT TUE SEP 15 2009

MSZ037-043-044-050-152030-
SCOTT MS-MADISON MS-LEAKE MS-ATTALA MS-
243 PM CDT TUE SEP 15 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 4 MILES NORTHEAST OF FARMHAVEN AT 243 PM CDT...MOVING NORTH
AT 25 MPH.

VERY HEAVY RAIN WILL ALSO OCCUR WITH THIS STORM.

PEOPLE IN SOUTHWESTERN ATTALA...WESTERN LEAKE...NORTHEASTERN MADISON
AND EXTREME NORTHWESTERN SCOTT COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

AEG
Special weather statement, Sep 15, 3:03 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
403 PM CDT TUE SEP 15 2009

MSZ050-056-152115-
SMITH MS-SCOTT MS-
403 PM CDT TUE SEP 15 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 3 MILES SOUTHWEST OF PULASKI AT 403 PM CDT...MOVING NORTHEAST
AT 20 MPH.

VERY HEAVY RAINFALL IS ALSO LIKELY WITH THIS STORM.

PEOPLE IN WESTERN SCOTT AND NORTHWESTERN SMITH COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

AEG
Local storm report, Sep 15, 3:14 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
414 PM CDT TUE SEP 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     FLASH FLOOD      2 SSW EUDORA            33.09N 91.28W
09/15/2009                   CHICOT             AR   EMERGENCY MNGR

            6 HOMES FLOODING SOUTH OF EUDORA NEAR THE INDIAN POINT
            COMMUNITY. SANDBAGGING IN PROGRESS.

&&

AEG

The radar

The Jackson/Brandon,MS radar (KDGX), 139 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood, 1 strong wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Leflore

When
September 15, 3:18 PM CST
Where
Leflore County, 0.58 mi W of Greenwood
Measured
58 kt (67 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
33.520, -90.190

A large gas station sign was blown off and landed on two vehicles, which broke the glass. A door was also torn off a building and a tree was uprooted about a half mile away. Additionally, a large limb was blown down onto a truck.

Flash Flood, Leflore

When
September 15, 3:25 PM CST to 4:50 PM CST
Where
Leflore County, 2 mi SE of Itta Bena to 0.37 mi E of Schlater
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.480, -90.305

Heavy rainfall caused flooding around Itta Bena and up towards Schlater. Several homes were flooded around Itta Bena. A street caved in due to erosion from flooding in Schlater.

Strong Wind, Leflore

When
September 15, 3:35 PM CST to 3:37 PM CST
Where
Leflore forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.551, -90.301 (the zone’s center; the record gives no point)

An awning was torn loose from a building.

Lightning, Washington

When
September 15, 5:00 PM CST
Where
Washington County, 0.58 mi W of Manhattan
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
33.270, -90.880

A house burned down after being struck by lightning.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192762, 192764, 192763, 192765.